MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the thoracic spine for a percutaneous stabilization of vertebrae t4 and t5, due to spondylarthritis, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the brainlab software spine & trauma navigation 2.0.From an intra-operative verification ct scan, the surgeon determined that 4 k-wires placed with the aid of navigation at t4 and t5 deviated by ca.4mm from their intended positions, with the left side k-wires being placed into the spinal canal.The deviating k-wires were removed and re-placed to their intended positions with navigation at the very same surgery, before placing their subsequent spine screws.According to the hospital (physician, clinician): - the deviation of 4 k-wires placed with the aid of navigation was detected by the surgeon with an intra-operative verification ct scan, and the k-wires were corrected to their intended positions with navigation at the very same surgery, before placing their subsequent spine screws.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no harm or negative effect to the patient due to the initial deviating placements, despite a direct (or increased) risk to harm a critical structure, and there was also no negative effect due to the surgery/anesthesia prolongation of 27min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since (pilot holes were created and) k-wires were placed in the patient's spine in different positions than desired with brainlab navigation involved, although according to the hospital (physician, clinician): - the deviation of 4 k-wires placed with the aid of navigation was detected by the surgeon with an intra-operative verification ct scan, and the k-wires were corrected to their intended positions with navigation at the very same surgery, before placing their subsequent spine screws.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery - there was no harm or negative effect to the patient due to the initial deviating placements, despite a direct (or increased) risk to harm a critical structure, and there was also no negative effect due to the surgery/anesthesia prolongation of 27min - there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged h6: according to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of four k-wires placed with aid of navigation first in a too far laterally left and cranial direction, followed by their replacement laterally right, is: - temporary movements of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab.Image data provided for this surgery show that the navigation reference array was fixated with only some of the teeth engaged to bone around the t9 spinous process, not ensuring a rigid fixation to the patient anatomy.This caused the array to be prone to inadvertent movements due to any forces applied to the patient during instrumentation, also e.G.By even slight surrounding skin push/pull from forces applied to the spine area operated on.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the registered pre/intra-operative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure, before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23436925
Report Number8043933-2025-00078
Device Sequence Number8625450
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22268-04
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2025
Initial Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown